Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 192, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 2, 2022, 5:57 PM CDT for Sheridan County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2022, 5:57 PM CDT (22:57 UTC)
- Expired
- Sep 2, 2022, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:30 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 2, 2:30 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Goodland KS 130 PM MDT Fri Sep 2 2022 .SHORT TERM...(This evening through Saturday night) Issued at 130 PM MDT Fri Sep 2 2022 Overview: Modest NW flow aloft (~300 mb).. on the eastern periphery of an upper level ridge (presently centered over the Intermountain West).. will prevail through tonight. In the lower- levels, a cold front -- presently extending southwestward from Lake Superior to far northeast Nebraska -- will progress southeastward into WI/IA and northern MO late this aft/eve and overnight. The far western fringe of the frontal zone/thermal gradient (in western Nebraska) should move little /remain near- stationary/.. and the SFC-H85 pattern over the Tri-State area (GLD CWA) will likely remain ill-defined. The aforementioned ridge aloft (over the Intermountain West) will amplify and extend eastward over the Rockies on Sat. Today-Tonight: Challenging convective forecast. Forcing will be confined to [potential] small amplitude waves (250-300 mb level) in modest NNW-NW flow aloft and [perhaps] outflow emanating from nearby and/or upstream convection in Nebraska. A west-east oriented low- level moisture/instability axis is present over the region.. with MLCAPE ranging from ~250 J/kg in eastern CO to 1000-1500 J/kg invof Hwy 283 (Norton/Hill City). Since 00Z.. the HRRR has steadily trended toward decreased convective development/coverage/intensity in southwest NE and northwest KS this aft/eve. Given that convection allowing guidance tends to be less reliable in weak forcing regimes.. whether or not this trend is reasonable remains uncertain. With northerly steering flow.. diurnal development along the CO Front Range should largely be relegated along/west of a line from Limon-Akron. Steep (8-9 C/km) mid-level lapse rates and strong (1200-1500 J/kg) DCAPE will foster a potential for brief/localized severe downbursts with any updraft capable of producing lightning. Severe hail cannot be ruled out -- mainly in northeast portions of the area where ~30 kt effective deep layer shear overlaps greater low-level moisture/ instability -- and organized updrafts are [relatively] more likely (21-02Z time frame). Sat-Sat night: With upper level flow further weakening (i.e. a reduced potential for small amplitude waves progressing over the area).. expect dry conditions. Guidance suggests that cooler temperatures (upper 80s) will prevail on Sat.. perhaps depending on the degree/extent of convective airmass modification upstream of the area this evening. .LONG TERM...(Sunday through Friday) Issued at 104 PM MDT Fri Sep 2 2022 The long term period looks to remain relatively uneventful with above normal temperatures and dry conditions. Upper level pattern remains stagnate with high pressure over the west which will slowly traverse east throughout the week. Potential may exist for some rogue diurnally driven showers and storms to develop Sunday and Monday, but confidence is very low in this occurring. Elevated fire weather conditions may be possible Monday and Tuesday afternoons as RH values are currently forecasted in the mid to upper teens west of Highway 25. The "breeziest" day appears to be Monday thus far with sustained winds of 10-15 knots during the afternoon, winds Tuesday currently appear to be around 10 knots. Temperatures each day will be in the upper 80s to mid/upper 90s with the currently warmest day appearing to be Wednesday where some locales may be able to reach the triple digits. Some cooler weather may be in store during the latter portion of the extended due to an approaching cold front. Mex guidance indicates temperatures in the mid 80s, whereas the GFS has the front up across the northern Plains still on Friday, then there is the ECMWF which keeps the high pressure over the western CONUS in place. It appears that not all guidance is on board with timing and evolution of the front, but there does appear to be potential for more normal temperatures and our next chance of precipitation into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1031 AM MDT Fri Sep 2 2022 VFR conditions and light/variable winds will prevail through the majority of the TAF period at both terminals. Scattered thunderstorms are possible at both terminals this afternoon and early this evening -- mainly in the 22-02 UTC time frame. In a synoptic pattern characterized by weak forcing throughout the troposphere -- confidence in thunderstorm location/coverage is well below average. Gusty/erratic winds can, of course, be expected invof any thunderstorms. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...Trigg AVIATION...VINCENT
Hazardous weather outlook, Sep 2, 11:50 AM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1050 AM MDT Fri Sep 2 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031700- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1050 AM MDT Fri Sep 2 2022 /1150 AM CDT Fri Sep 2 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Scattered thunderstorms may develop across portions of the area this afternoon and evening, mainly between 3 PM and 10 PM MDT. A few severe storms are possible. Brief, localized wind gusts up to 65 mph and dime to quarter size hail are the primary hazards. Confidence in thunderstorm location and coverage is below average. Widespread and/or significant severe weather is NOT anticipated. Elevated fire weather conditions are anticipated this afternoon in northeast Colorado, where relative humidity readings will bottom out around 15 percent and winds may shift to the north at 10 to 20 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone or social media. Vincent
In the hours before
Local storm report, Sep 2, 5:02 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT FRI SEP 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 6 SSE BARTLEY 40.18N 100.27W
09/02/2022 E1.00 INCH RED WILLOW NE TRAINED SPOTTER
TRAINED SPOTTER REPORT OF QUARTER SIZE HAIL.
&&Special weather statement, Sep 2, 5:02 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
402 PM MDT Fri Sep 2 2022
COZ091-092-022230-
Kit Carson County CO-Cheyenne County CO-
402 PM MDT Fri Sep 2 2022
...A strong thunderstorm will impact portions of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 430 PM MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Seibert, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3916 10298 3924 10268 3899 10248 3886 10294
TIME...MOT...LOC 2202Z 333DEG 9KT 3910 10281
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LundquistSpecial weather statement, Sep 2, 5:04 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM CDT Fri Sep 2 2022
KSZ002-003-014-022230-
Rawlins KS-Decatur KS-Thomas KS-
504 PM CDT Fri Sep 2 2022
...A strong thunderstorm will impact portions of northeastern Thomas,
southeastern Rawlins and southwestern Decatur Counties through 530 PM
CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Ludell, or 11 miles east of Atwood, moving south
at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Thomas, southeastern Rawlins and southwestern Decatur Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10059 3957 10072 3954 10072 3949 10092
3981 10092 3985 10075
TIME...MOT...LOC 2204Z 337DEG 20KT 3976 10083
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, Sep 2, 5:19 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
519 PM CDT Fri Sep 2 2022
KSZ002-014-022230-
Rawlins KS-Thomas KS-
519 PM CDT Fri Sep 2 2022
...A strong thunderstorm will impact portions of north central Thomas
and south central Rawlins Counties through 530 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Atwood, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Thomas and south central Rawlins Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3967 10119 3974 10092 3949 10092 3947 10115
TIME...MOT...LOC 2219Z 344DEG 16KT 3960 10108
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, Sep 2, 5:20 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
520 PM CDT Fri Sep 2 2022
KSZ015-022230-
Sheridan KS-
520 PM CDT Fri Sep 2 2022
...A strong thunderstorm will impact portions of northeastern
Sheridan County through 530 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Selden, or 9 miles north of Hoxie, moving south at
20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Sheridan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3936 10055 3956 10055 3957 10023 3957 10016
3939 10016
TIME...MOT...LOC 2220Z 344DEG 16KT 3949 10044
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, Sep 2, 5:33 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
533 PM CDT Fri Sep 2 2022
KSZ001>003-014>016-022300-
Rawlins KS-Sheridan KS-Decatur KS-Thomas KS-Graham KS-Cheyenne KS-
533 PM CDT Fri Sep 2 2022
...A broken line of strong thunderstorms will impact portions of
southeastern Cheyenne, northern Thomas, southern Rawlins, Sheridan,
southwestern Decatur and west central Graham Counties in
northwestern Kansas through 600 PM CDT...
At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Morland to 7 miles west of
Selden to 9 miles north of McDonald. Movement was south at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Rexford around 550 PM CDT.
Other locations in the path of these storms include McDonald and Bird
City.
This includes Interstate 70 in Kansas between mile markers 55 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3924 10083 3966 10157 3993 10145 3963 10066
3949 10011 3919 10009
TIME...MOT...LOC 2232Z 018DEG 21KT 3946 10013 3958 10069 3992 10140
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TriggThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 4:47 PM CDT | Special Weather Statement | GLD | Rawlins | 13 min |
| Sep 2, 5:04 PM CDT | Special Weather Statement | GLD | Decatur | 26 min |
| Sep 2, 5:19 PM CDT | Special Weather Statement | GLD | Rawlins | 11 min |
| Sep 2, 5:20 PM CDT | Special Weather Statement | GLD | Sheridan | 10 min |
| Sep 2, 5:27 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 33 min |
| Sep 2, 5:33 PM CDT | Special Weather Statement | GLD | Rawlins, Sheridan | 27 min |
| Sep 2, 6:00 PM CDT | Special Weather Statement | GLD | Sheridan | 15 min |
| Sep 2, 6:04 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 26 min |
| Sep 2, 6:16 PM CDT | Special Weather Statement | GLD | Graham | 14 min |
| Sep 2, 6:29 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 31 min |
| Sep 2, 6:33 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 57 min |
| Sep 2, 6:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 63 min |
| Sep 2, 6:51 PM CDT | Special Weather Statement | GLD | Sherman | 24 min |
| Sep 2, 3:59 PM CDT | Special Weather Statement | GLD | Kit Carson | 16 min |
| Sep 2, 5:02 PM CDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| Sep 2, 3:51 PM CDT | Special Weather Statement | GLD | Hitchcock | 24 min |
| Sep 2, 4:21 PM CDT | Special Weather Statement | GLD | Red Willow | 24 min |
| Sep 2, 4:37 PM CDT | Special Weather Statement | GLD | Red Willow | 23 min |
| Sep 2, 4:45 PM CDT | Special Weather Statement | GLD | Red Willow | 15 min |
| Sep 2, 4:54 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.